Being admitted to hospital was not on the agenda when Magnus Li got his second COVID-19 vaccine in July.
Li, a Richmond resident and Steveston-London alumnus, was diagnosed with acute pericarditis, inflammation of the lining that surrounds the heart – a rare side effect of the mRNA vaccine – a week after receiving his second dose of the Moderna vaccine.
In July, Li was happily sharing news about getting his second jab and feeling the soreness in his arm like everybody else.
However, a week later he was feeling “a bit off” and experiencing a significant amount of pain.
“Laying on my bed pretty much caused me extreme pain when I was breathing,” said Li, adding that that was when his parents got worried and took him to Richmond Hospital.
“When the (emergency) doctor saw me, they decided to admit me for one day.”
Li told the Richmond News that he had his blood drawn and about three ultrasound exams of his chest, but the doctor still “wasn’t sure what was going on” with him.
While the 27-year-old wasn’t worried about possibly having COVID, however, he really didn’t like being in pain.
“I wasn’t afraid, nervous or worried since I knew I was vaccinated, so being in the hospital wasn’t a big deal for me. But I really hate being in pain ultimately.”
He was then given Advil and “another pill” and was brought upstairs to a temporary ward to rest before getting assigned a room for his stay.
However, that was when he started feeling nauseated and threw up.
“The two nurses told me that the colour had left my skin, and I just remember feeling super weak because I fell sideways onto my bed,” Li said.
“I had to get hooked up to an IV and they had to give me oxygen.”
Li was eventually told he was one of the rare cases where male adolescents and young adults are diagnosed with pericarditis or myocarditis after their second vaccine.
BC Centre of Disease (BCCDC) explained that myocarditis, inflammation of the heart, and pericarditis, inflammation of the lining that surrounds the heart, can occur in response to an infection or some other trigger, in Li’s case, the COVID-19 vaccination.
U.S. data analysis showed the estimated rate of heart inflammation happening after the second dose of an mRNA vaccine is 16 cases in a million (one in 62,500 cases), according to a document published by the BCCDC in June 2021.
Symptoms of myocarditis and pericarditis include shortness of breath, chest pain, or the feeling of a rapid or abnormal heart rhythm.
“In B.C. and elsewhere in Canada, there have been a small number of reports of pericarditis or myocarditis following vaccination with a COVID-19 mRNA vaccine,” read the document.
Li was kept under watch at the hospital for four days and has since been discharged.
When asked what he did when he first got out of the hospital he said he lathered his arm in Polysporin ointment, an antibiotic ointment for healing cuts or scrapes.
“My arm felt like Swiss cheese with the amount of times I was ‘stabbed’ (with an IV),” joked Li.
“The doctor and nurses checked on me consistently…I don’t have any complaints.”
Li is expected to return to the hospital for another blood test next week and said he is ready to head back into work.